Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Retracts in metric spaces

Author: Lech Pasicki
Journal: Proc. Amer. Math. Soc. 78 (1980), 595-600
MSC: Primary 54C15
MathSciNet review: 556639
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we define S-contractibility and two classes of spaces connected with this notion. A space X is said to be S-contractible provided that S is a function $S:X \times \langle 0,1\rangle \times X (x,\alpha ,y) \mapsto {S_x}(\alpha ,y) \in X$ that is continuous in $\alpha$ and y, and for every $x,y \in X,{S_x}(0,y) = y,{S_x}(1,y) = x$. This notion is close to equiconnectedness, which can be defined as follows. A space X is equiconnected if there exists a map S such that X is S-contractible and ${S_x}(\alpha ,x) = x$ for all $x \in X$ and $\alpha \in I$ (cf. [4]). The results we obtain in the theory of retracts are close to those that are known for equiconnected spaces. Also the thickness of the neighborhood that can be retracted on a set in a metric space is estimated, which enables to prove a theorem belonging to fixed point theory.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 54C15

Retrieve articles in all journals with MSC: 54C15

Additional Information

Keywords: Retraction, metric space, contractible set
Article copyright: © Copyright 1980 American Mathematical Society